Kansas, 2017

Damaging Winds in Kansas, June 22, 2017

June 22, 2017 · NWS GLD · 2 events in 2 counties and zones

During the evening a severe thunderstorm produced wind gusts up to 60 MPH across Greeley and Wichita counties. The strongest gust was reported at Tribune.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a severe thunderstorm produced wind gusts up to 60 MPH across Greeley and Wichita counties. The strongest gust was reported at Tribune.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 4:36 PM MST, 39 minutes earlier.

Area forecast discussion, Jun 22, 4:36 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
536 PM MDT Thu Jun 22 2017

.SHORT TERM...(This evening through Friday)
Issued at 124 PM MDT Thu Jun 22 2017

Across the Tri State region this afternoon...the area seeing a slow
transition finally from the hot conditions seen over the past few
days. A cold front is trudging slowly southward into the region.
Currently...northern locales only seeing 2-5 degrees drop from
earlier highs which is enough in some locales to go from mid 90s to
the upper 80s. Trend to continue as afternoon progresses. A
shortwave moving across the region this morning has cleared allowing
for northerly gusty winds for the entire CWA.

For the rest of the afternoon on into the evening hours...with the
front continuing on a slow trip south thru the area. Do expect
rw/trw to begin developing. SPC still has the CWA under a slight
risk for severe trw potential into the early evening hours.
Instability enough to warrant some storms that could develop large
hail and damaging winds for NE colorado to start...shifting across
the CWA into early evening.

The frontal boundary does get hung up across west central portions
of Kansas/eastern Colorado overnight and on thru Friday due to
strong ridging from the north and a stagnant low over eastern
NM/western TX. This set up will allow for persistent cloud cover for
the area as ESE surface winds work over the area. The upslope
component will aid in keeping the clouds in especially for western
zones...along with the chance for light showers. Weak instability
present ahead of the boundary as it trudges south on Friday...so an
isolated trw possible overnight/Friday.

For temps...increased clouds...the chance for precip and weak CAA
will allow for overnight lows to drop mainly into the 50s...to near
60F in the far east. Going into Friday...with the focus for more
cloud cover over western zones due to the easterly flow....looking
for highs to be cooler west in the lower 70s...with mid to even spot
upper 70s east/northeast where some thinning of cloud cover possible
during the day.

.LONG TERM...(Friday night through Thursday)
Issued at 142 PM MDT Thu Jun 22 2017

Friday night: Clouds build into the area from west to east with most
areas staying dry. Lows below normal with most places around 50.

Saturday-Sunday: With an inverted trough at the surface, easterly
upslope surface winds, abundant moisture at 700mb, and NW flow
aloft, expect to see a chance of showers during this period
through Sunday evening. Temperatures will be below normal as much
as 15 degrees from climatological highs and lows for some areas.
Models now show Sunday being the colder day of the two which may
be a result of the delay in colder air filtering into the area and
expected overcast skies for most of the day.

Monday-Thursday: Active weather for the CWA should continue for this
period. For Monday evening, NW flow aloft will work to enhance a
slight chance of isolated strong to severe storms. Hail and wind
look to be the primary threats of any storms that are able to form.
For Tuesday through Wednesday, there will be a chance of showers and
thunderstorms each afternoon and evening. Winds are forecasted to be
fairly breezy on Tuesday with gusts over 25 mph. Temperatures
gradually warm through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 536 PM MDT Thu Jun 22 2017

VFR conditions should prevail through the TAF period at KGLD and
KMCK, however there could be a period of cigs near 3000ft AGL at
KGLD in the 10-15Z time period based on some guidance. Most
guidance doesn't show this, so I held off on introducing mention.
Most thunderstorm activity is tending to stay south of Interstate
70, but some are still moving near the vicinity of the terminal
and this could continue this evening. Better shower chances may be
late tonight with another disturbance rotates north of the region,
but thunderstorm chances are minimal. Will need to monitor trends
in coverage. Winds will tend to stay above 12kt through the period
(besides short term lulls), with the longest lull less than 12kt
Friday morning and late Friday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...SME
AVIATION...DR
Hazardous weather outlook, Jun 22, 9:19 AM MST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1019 AM MDT Thu Jun 22 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1019 AM MDT Thu Jun 22 2017 /1119 AM CDT Thu Jun 22 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are expected from this afternoon
through early evening. The best chance for severe weather will be
along and west of a line from Yuma Colorado to Goodland and Leoti
Kansas. Large hail and damaging outflow winds will be the primary
threats.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 2 PM MDT (3 PM CDT).

In the hours before

Special weather statement, Jun 22, 2:57 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM MDT THU JUN 22 2017

COZ092-222215-
Cheyenne County CO-
357 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Boyero, or 36 miles south of Flagler, moving southeast
at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This thunderstorm will produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Locations impacted include...
Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 10317 3869 10316 3887 10316 3876 10289
      3861 10302 3862 10306 3861 10317
TIME...MOT...LOC 2157Z 306DEG 20KT 3877 10320

JRM
Special weather statement, Jun 22, 3:56 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
456 PM MDT THU JUN 22 2017

COZ092-222315-
Cheyenne County CO-
456 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 515 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Kit Carson, or 15 miles southwest of Cheyenne Wells,
moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Cheyenne County in east central Colorado.

LAT...LON 3861 10268 3879 10268 3883 10239 3861 10240
TIME...MOT...LOC 2256Z 271DEG 12KT 3870 10259

JRM
Special weather statement, Jun 22, 4:17 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
517 PM MDT THU JUN 22 2017

COZ092-222345-
Cheyenne County CO-
517 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 545 PM MDT...

At 517 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Cheyenne Wells to 15 miles
north of Brandon to 9 miles northwest of Sheridan Lake. Movement was
east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cheyenne Wells, Arapahoe and Firstview.

This includes Highway 385 between mile markers 136 and 154.

LAT...LON 3862 10245 3866 10246 3884 10259 3891 10205
      3862 10205
TIME...MOT...LOC 2317Z 270DEG 23KT 3878 10248 3867 10239 3859 10237

JRM
Special weather statement, Jun 22, 4:36 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
536 PM MDT THU JUN 22 2017

KSZ041-230000-
Greeley KS-
536 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY COUNTY UNTIL
600 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Towner, or 17 miles west of Tribune, moving east at 25
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Horace.

LAT...LON 3843 10204 3870 10204 3870 10176 3837 10178
TIME...MOT...LOC 2336Z 270DEG 23KT 3855 10205

JRM
Special weather statement, Jun 22, 5:05 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
605 PM MDT THU JUN 22 2017

KSZ041-230030-
Greeley KS-
605 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY COUNTY UNTIL
630 PM MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horace, or over Tribune, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3840 10188 3858 10185 3859 10157 3826 10157
TIME...MOT...LOC 0005Z 278DEG 31KT 3848 10178

JRM
Local storm report, Jun 22, 5:15 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
06/22/2017  M60 MPH          GREELEY            KS   AWOS

&&

CLT

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greeley

When
June 22, 5:15 PM MST
Where
Greeley County, 0.65 mi ESE of Tribune Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.448, -101.738

Thunderstorm Wind, Wichita

When
June 22, 6:52 PM CST
Where
Wichita County, 0.47 mi WSW of Leoti
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.477, -101.358

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705933, 705934.